Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Morristown, TN

August 13, 2001Unicoi County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 13, 2001, 9:38 AM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2001, 9:38 AM EDT (13:38 UTC)
Expired
Aug 13, 2001, 12:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 131352 AAA
FFWMRX
TNC171-131645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE

* UNTIL 1245 PM EDT

* AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN NEAR UNICOI...OR 4 MILES 
  EAST OF ERWIN.  THE LINE OF THUNDERSTORMS PRODUCING THE FLASH FLOOD WAS
  MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  UNICOI...ERWIN...BANNER HILL

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT
1 TO 2 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. 
AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE EXPECTED OVER
THE NEXT 2 HOURS.

AT 930 AM EDT UNICOI COUNTY LAW ENFORCEMENT REPORTED THAT ROCK CREEK
WAS OUT OF ITS BANKS PRODUCING FLOODING IN THE CITY OF UNICOI.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3609 8255 3601 8255 3617 8228 3622 8234

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:45 AM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 3:45 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT MON AUG 13 2001

PERSISTANT WX PATTERN FINALLY SHOWING SIGNS OF CHANGE BUT NOT UNTIL
LATER TONITE AND TUE FOR FA. TODAY...COOL FNT IS ON THE DOORSTEP
STRETCHING ACROSS ERN KY AND NEAR TN BORDER. BELIEVE CONVECTION WILL
FIRE AGAIN IN CONVERGENCE AHD OF FNT AND WITH AID OF VORT MAX
DROPPING SE THRU OH VLY. BEST LIFT ASSOCIATED WITH THIS FEATURE AND
WILL USE LIKELY POPS ACROSS SW VA/NE TN AND NRN MTNS WITH CHC POPS
FARTHER S ACROSS TN. AIRMASS BEGINS TO DRY OUT TONITE AS COOL FNT
DROPS S THRU FA AS SFC HI BUILDS SE INTO KY. TUE A BETTER DAY AS
REGION GETS A CHANCE TO DRY OUT WITH SOME SUN RETURNING AND
SLIGHTLY WARMER MAXES.

FCSTID = 20
CHA   86  68  87  65 /  40  10   5   0
TYS   84  67  86  64 /  50  10   5   0
TRI   83  64  84  62 /  60  10  10   0
OQT   84  67  86  64 /  50  10   5   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 13, 5:00 AM EDT, 4 hours 38 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 13 2001

...VERY HEAVY RAINFALL POSSIBLE TODAY AS THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
SOUTHWEST NORTH CAROLINA...

A VERY MOIST AIRMASS REMAINS OVER THE AREA.  AN UPPER LEVEL TROUGH
AND THE SLOW MOVEMENT OF A WEAK COLD FRONT WILL AID DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION AGAIN TODAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH
THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
Local storm report, Aug 13, 9:00 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    GREENEVILLE               TN   FLASH FLOODS
08/13/01   GREENE                         SEVERAL COUNTY ROADS
                                          FLOODED DUE TO CULVERT AND
                                          SMALL STREAM OVERFLOW
                                          ACROSS THE SOUTHERN PORTION
                                          OF THE COUNTY. REPORTED BY
                                          DISPATCH.

FERRELL
Local storm report, Aug 13, 9:00 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN, TN
900 AM EDT MON AUG 13 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    10  S GREENEVILLE         TN   FLASH FLOODS
08/13/01   GREENE                         SEVERAL COUNTY ROADS
                                          FLOODED DUE TO CULVERT AND
                                          SMALL STREAM OVERFLOW
                                          ACROSS THE SOUTHERN PORTION
                                          OF THE COUNTY. REPORTED BY
                                          DISPATCH.

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:59 AM EDTFlash Flood WarningMRXGreene3 hr
Aug 13, 8:16 AM EDTFlash Flood WarningMRXCocke3 hr
Aug 13, 10:28 AM EDTFlash Flood WarningMRXCarter3 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.